Hail, Murray
- When
- June 23, 7:57 AM CST
- Where
- Murray County, 2 mi N of Avoca
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.983, -95.667
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 2:58 AM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 358 AM CDT MON JUN 23 2003 SEVERE WEATHER/HEAVY RAIN THREAT OVER THE NEXT COUPLE OF DAYS AT THE FOCUS OF THIS FORECAST. YESTERDAY CONCERN WAS THAT MODIFIED AIRMASS FROM EARLY MORNING CONVECTION WHICH MOVED THROUGH OUR CWA WOULD HAVE A NEGATIVE IMPACT ON AFTERNOON/EVENING CHANCES FOR REDEVELOPMENT. THIS TURNED OUT TO BE A VALID CONCERN...AS OUTFLOW BOUNDARY PUSHED WELL SOUTH INTO EASTERN NEBRASKA AND KEPT WIDESPREAD THUNDERSTORMS AT BAY FOR US. THIS MORNING WE HAVE MUCH MORE LIMITED CONVECTION IN OUR AREA...WITH WIDESPREAD ACTIVITY TO OUR SOUTH WHICH IS FORCING AN OUTFLOW BNDRY BACK NORTHWARD NEAR OUR SOUTHERN CWA. IN ADDITION TO THIS...A COUPLE OF SHORTWAVES FORECAST TO SLIDE NORTHEAST AROUND PERSISTANT UPPER TROUGH OVER THE ROCKIES. THIS SHOULD HELP PUSH PRIMARY SFC FRONT SOUTHEAST INTO THE CWA. EXPECTED PRESENCE OF THIS LARGER SCALE FEATURE ALONG WITH MORE MESOSCALE BOUNDARIES SHOULD MEAN AN INCREASED CHANCE OF THUNDERSTORMS AND FOCUS OF SEVERE WEATHER OVER OUR CWA THIS AFTERNOON AND OVERNIGHT. WILL MENTION CHANCE OF SEVERE IN ZONES ACROSS THE CW BY LATE AFTERNOON...WITH GREATEST TSRA CHANCE IN NORTHWEST CWA THIS AFTERNOON NEAR SYNOPTIC FRONT...AND LESSER POP IN THE SOUTHEAST DUE TO UNCERTAINTY OF MESOSCALE BOUNDARY LOCATION. WILL HIGHLIGHT POSSIBILITY OF TORNADOES AND LARGE HAIL IN HWO FOR THIS AFTERNOON AND EVENING...BUT LEAVE AREA SOMEWHAT VAGUE DUE TO DEPENDENCE ON MESOSCALE FEATURES THAT ARE DIFFICULT TO PIN DOWN AT THIS POINT. EXPECT SCENARIO SOMEWHAT SIMILAR TO WHAT IS OCCURRING IN SOUTHERN NEBRASKA THIS PAST NIGHT TO OCCUR CLOSER TO I-90 CORRIDOR THIS COMING NIGHT. HAVE BUMPED POPS UP TO LIKELY RANGE ALONG AND NORTH OF A YKN-SPW LINE FOR LATER TONIGHT...WITH MENTION OF HEAVY RAIN AND POSSIBLE DAMAGING WIND. WITH LACK OF EXCESSIVE RAINFALL OVER THE AREA IN RECENT DAYS...WILL HOLD OFF ON ISSUING FLOOD WATCH FOR NOW AND LET DAY SHIFT TAKE THE LEAD AFTER WATCHING SITUATION COME TOGETHER MORE DURING THE AFTERNOON. FRONT IS FORECAST TO LINGER OVER THE AREA INTO TUESDAY...PROVIDING ANOTHER DAY WITH POTENTIAL FOR SEVERE WEATHER. CWA AGAIN HIGHLIGHTED BY SPC MODERATE RISK FOR DAY 1 AND 2...AND THIS SEEMS REASONABLE GIVEN CURRENT MODEL SOLUTIONS. FRONT FINALLY GETS A PUSH SOUTHEAST OF THE AREA BY WEDNESDAY EVENING...WITH BOTH ETA AND GFS SHOWING SOME MARKEDLY COOLER 850MB TEMPS IN ITS WAKE. HAVE COOLED OFF HIGHS ACROSS NORTHWEST AREAS OF THE CWA FOR WEDNESDAY...BUT WANT DAY SHIFT TO HAVE A CHANCE TO LOOK AT ADDITIONAL LONG RANGE SOLUTIONS BEFORE JUMPING ON SIGNIFICANTLY COOLER FORECAST IN THE LONGER RANGE. THUS MADE NO CHANGES BEYOND WEDNESDAY AT THIS TIME. .FSD...NONE HACKER
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 559 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...MAINLY FROM MID AFTERNOON THROUGH THE OVERNIGHT HOURS. NUMEROUS BOUNDARIES WILL BE OVER THE AREA BY THIS AFTERNOON...AND THESE BOUNDARIES WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE AREA LATER TODAY...AND TORNADOES WILL BE POSSIBLE...ESPECIALLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY FROM ANY THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND EVENING. A TRANSITION TO HEAVY RAIN PRODUCING THUNDERSTORMS IS EXPECTED DURING THE OVERNIGHT HOURS. FLOODING... AREAS OF VERY HEAVY RAINFALL ARE LIKELY TONIGHT...ESPECIALLY IN LOCATIONS ALONG AND NORTH OF A LINE FROM YANKTON SOUTH DAKOTA...TO SPENCER IOWA. LOCALIZED FLOODING IS POSSIBLE...PRIMARILY IN URBAN AREAS AND OTHER LOCATIONS WITH POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCATIONS SOUTH AND EAST OF A LINE FROM GREGORY...TO MITCHELL AND BROOKINGS... REMAIN IN A MODERATE RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT. THE MAIN FRONTAL BOUNDARY IS EXPECTED TO SHIFT SOUTHEAST...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA BY TUESDAY EVENING... AND A VERY UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA. AT THIS TIME IT IS DIFFICULT TO PINPOINT WHERE THUNDERSTORM DEVELOPMENT WILL TAKE PLACE ON TUESDAY. HOWEVER AT THIS TIME IT APPEARS THAT AREAS WITHIN THE MODERATE RISK WILL AGAIN SEE A POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES LATE TUESDAY AFTERNOON AND EVENING. THE COLD FRONT IS EXPECTED TO PUSH THROUGH NORTHWEST IOWA ON WEDNESDAY...SHIFTING THE CHANCE FOR SEVERE WEATHER INTO THIS AREA FOR WEDNESDAY AND WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY ACROSS SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM MITCHELL SD 65 MPH TSTM GUST
06/23/03 DAVISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 AM 3 ENE LETCHER SD .88 INCH HAIL
06/23/03 SANBORN REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 AM 7 N WESTBROOK MN .75 INCH HAIL
06/23/03 COTTONWOOD REPORTED BY PUBLIC.The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 13:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366480.